Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 22, 2003, 7:13 PM CDT for Andrews County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2003, 7:13 PM CDT (00:13 UTC)
- Expired
- Apr 22, 2003, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1643 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 12.1
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS54 KMAF 230013 SVRMAF TXC003-230100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 713 PM CDT TUE APR 22 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ANDREWS COUNTY IN WEST TEXAS * UNTIL 800 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTH OF FRANKEL CITY...OR ABOUT 12 MILES WEST OF ANDREWS...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... FRANKEL CITY AND FLOREY LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3251 10235 3222 10268 3227 10287 3251 10277 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:08 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Apr 22, 3:08 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT TUE APR 22 2003 SFC OBS/VIS SAT IMAGERY SHOW LOW LVL MSTR SLOW TO MIX OUT THIS AFTERNOON...W/BETTER SFC DEWPTS BACKED UP AGAINST THE MTNS. DRYLINE IS SET TO SHARPEN UP AS THE DAY PROGRESSES...BUT MODELS DO NOT PLACE THIS FEATURE FAR ENOUGH W...HAVING UNDERESTIMATED MSTR ON THE 12Z RUN. FOR THIS REASON...WILL MODERATE GUIDANCE EXTREMA SHORT TERM TO COMPENSATE. STATIONARY SFC FRONT ALONG EDGE OF LOW CLOUDS IS SLOWLY MIXING EWD...AND THIS COULD SET UP A TRIPLE PT SOMEWHERE OVER OUR ERN ZONES THIS EVENING...TO BE FED BY 40+KT LLJ SET TO FEED UP FROM THE S THIS EVENING. 12Z KMAF SOUNDING SHOWS BOTH GOOD DIRECTIONAL AND SPEED SHEAR FAVORABLE FOR ROTATING SUPERCELLS. W/A SWEAT INDEX OF 400+...MAY SEE A TORNADO OR TWO. SEE SWODY1 FOR FURTHER DETAILS. IN ADDITION...KMAF PWATS ARE RUNNING NEAR 200 PCT OF NORMAL...AND WILL MENTION HVY RAINFALL IN THE NE ZONES. AS UPPER LVL LOW CURRENTLY OVR SRN NV APPROACHES OVERNIGHT...WINDS SHOULD VEER TO THE SW...SCOURING LOW LVL MSTR EAST TUESDAY. CONSIDERING THE PROGGED TRACK OF THIS SYSTEM...TUESDAY LOOKS LIKE A TEXTBOOK WINDY DAY FOR THE FA. WILL ISSUE AN NPW FOR THE GUADALUPES...DELAWARES...AND APACHES. IN THE EXTENDED...UPPER LVL RIDGING SETS IN...HOLDING TEMPS CLOSE TO CLIMATOLOGY. A COLD FRONT IS ADVERTISED FOR THURSDAY NIGHT...BUT LOOKS DRY AND DOESN/T LOOK TO HAVE MUCH EFFECT ON TEMPS. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF BU 59/79/50/85 4000 CNM BU 54/77/51/81 1000 MRF BU 46/72/42/74 0000 FST BU 58/83/54/85 2000 .MAF... TX...HIGH WIND WATCH WEDNESDAY AFTERNOON TXZ057-258. NM...HIGH WIND WATCH WEDNESDAY AFTERNOON NMZ027. 44
Hazardous weather outlook, Apr 22, 3:10 PM CDT, 4 hours 3 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CDT TUE APR 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS SOUTHEAST NEW MEXICO AND THE LOWER TRANS PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS. THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOW RELATIVE HUMIDITY AND INCREASING WINDS WILL LEAD TO EXTREME FIRE WEATHER CONDITIONS AND MAY RESULT IN RAPID FIRE GROWTH AND SPREAD FOR THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...BIG BEND REGION...UPPER TRANS PECOS AND WESTERN PERMIAN BASIN WEDNESDAY AFTERNOON AND EVENING. VERY STRONG WINDS ARE EXPECTED TO DEVELOP TOMORROW AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND THE HIGHWAY 54 CORRIDOR OF CULBERSON COUNTY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS SOUTHEAST NEW MEXICO...THE LOWER TRANS PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS THIS EVENING AND TONIGHT. PLATT
In the hours before
Special weather statement, Apr 22, 4:53 PM CDT, 2 hours 20 minutes before
TXZ045>048-050>053-061>063-069-070-230300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 453 PM CDT TUE APR 22 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1000 PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD... MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY AND UPTON THIS TORNADO WATCH INCLUDES THE CITIES OF... ANDREWS...BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY...LAMESA...MCCAMEY...MIDLAND...ODESSA...RANKIN...SEMINOLE... SNYDER...AND STANTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 12:10 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 35 min |
| Apr 23, 12:34 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.